It’s come to my attention that my depression medication doesn’t seem to be doing much. IV ketamine infusions are also doing less than they used to, unless it’s the case they they’re doing just as much but my brain is kicking its level of stubbornness up a few notches. Who’s to say what the cause is? Maybe it’s just the curse of 2020.
I got sidetracked. The point of this post is this: I’m about to start taking Wellbutrin, a medication that I tried a few years ago and really liked. I was only on it for about a week, though, because I promptly broke out in a blotchy rash that spread from my chest, up my neck, and all over my face.
It seemed like a cruel joke played on me by the universe. The only oral antidepressant I’d ever tried that made a sudden, discernable difference in my depression is one that I’m allergic to.
Cut to now – I’m once again finding myself floundering in the soupy mashed potatoes of my depressed brain, looking for some way to change things. I’ve always carried a little bit of disappointment about my failed Wellbutrin trial, especially because I was taking the generic at the time. What if I wouldn’t have a reaction to the brand name version? Would it be stupid to try?
You know those prescription medication commercials that include a disclaimer like “Don’t take [name of drug] if you’re allergic to [name of drug],” and you’re like “Well, DUH?” I am now the person that those disclaimers target. To me, the risk of an allergic reaction is worth the potential benefit of taking Wellbutrin. I think it’s telling that when faced with the possibility of a rash, swelling, even anaphylaxis (unlikely), my reaction is “sign me up.”
I remember being so amazed at how motivated Wellbutrin made me feel. It was the only oral depression medication that’s ever given me that “I didn’t fully realize how depressed I was until I wasn’t” feeling. I was in my last semester of college when I took it. By that point, I had tried several medications and was struggling to get through the last few months before graduation. I was over the moon when I realized that Wellbutrin was working for me. It was SO much easier to get my work done and interact with people, even just for the few days that I was on it. When I got the rash, I stopped taking it abruptly, and the sudden changes did not do good things to my mental health. I had already been utterly overwhelmed by classwork and worn down by the near-constant suicidal thoughts that had plagued me for over a year. I canceled my trip home for spring break because I wanted to be alone, and I reluctantly started yet another combo of meds. I just remember the whole thing being bitterly disappointing. It was like Wellbutrin had swooped in, showed me how much easier everything could be, and then ditched me with the gift of an itchy, burning rash after just a few days.
So, I’ll take the chance of a rash if it means I might feel better. That said, if I let myself get too hopeful and the result is a letdown, I know I would feel incredibly defeated. I’m trying to temper my expectations. If I get a rash or if it doesn’t work, at least I’ll finally know for sure if it’s an option for me. I’ll write an update soon.